The problem of dispersion-free probabilities in Gleason-type theorems for a two-dimensional Hilbert space

Research output: Contribution to journalArticlepeer-review

Abstract

As it is known, Gleason’s theorem is not applicable for a two-dimensional Hilbert space since in this situation Gleason’s axioms are not strong enough to imply Born’s rule thus leaving room for a dispersion-free probability measure, i.e., one that has only values 0 and 1. To strengthen Gleason’s axioms one must add at least one more assumption. But, as it is argued in the present paper, alternatively one can give up the lattice condition lying in the foundation of Gleason’s theorem. Particularly, the lattice structure based on the closed linear subspaces in the Hilbert space could be weakened by the requirement for the meet operation to exist only for the subspaces belonging to commutable projection operators. The paper demonstrates that this weakening can resolve the problem of the dispersion-free probability measure in the case of a qubit.

Original languageEnglish
Pages (from-to)211-216
Number of pages6
JournalQuantum Studies: Mathematics and Foundations
Volume6
Issue number2
DOIs
StatePublished - 1 Jun 2019

Keywords

  • Closed subspaces
  • Lattice structures
  • Probability measures
  • Quantum mechanics

Fingerprint

Dive into the research topics of 'The problem of dispersion-free probabilities in Gleason-type theorems for a two-dimensional Hilbert space'. Together they form a unique fingerprint.

Cite this